By Chiara Battelli MD, President & Lead Physician at New England Cancer Specialists
A cancer diagnosis can change many things about our lives. As patients move forward with their doctor to examine treatment options, one of the major concerns they express is hair loss associated with chemotherapy. Unfortunately, it is hard to predict who will lose their hair even though it is a common and significant side effect of cytotoxic chemotherapy. Studies have shown that hair loss during cancer treatment can lead to lower self-esteem and feelings of depression, ultimately causing up to 10% of patients to forego chemotherapy.
Chemotherapy drugs damage hair follicles in a variety of ways: some drugs cause hair thinning or hair loss only on the scalp, while others can cause hair to thin or fall out on the arms, legs, underarms, eyebrows, or eyelashes. If a person is going to lose hair during treatment, it